ASCO 2009: Antidote for 5-FU Overdose Appears Highly Effective

Nick Mulcahy

June 17, 2009

June 17, 2009 (Orlando, Florida) — There is now an antidote for clinicians to use in the event of an overdose of the commonly used chemotherapy 5-fluorouracil (5-FU), according to a poster presentation here at the American Society of Clinical Oncology 45th Annual Meeting.

Use of the antidote, an investigational agent known as vistonuridine (Wellstat Therapeutics), resulted in recovery from 5-FU overdose in all 17 patients in a small study.

Notably, 14 of the 17 patients had severe enough overdoses that the expected outcome was death, said lead author, Reid von Borstel, PhD, vice president of discovery research at Wellstat Therapeutics in Gaithersburg, Maryland, which discovered and developed vistonuridine.

It is difficult to study chemotherapy overdosage because it a sensitive area of medicine, said Patrick L. McDonnell, PharmD, who was not involved with the study but was approached by Medscape Oncology for comment.

"Most overdose is due to medication error and iatrogenic — caused by the caregiver," said Dr. McDonnell, who is associate professor of clinical pharmacy at Temple University School of Pharmacy in Philadelphia, Pennsylvania. He did not attend the ASCO meeting.

"Staff generally do not want to discuss overdose publicly because we all try to 'do no harm'," he added, saying that such discussion is nonetheless essential to learn from mistakes.

Despite the tendency to keep the details of chemotherapy overdose in private clinic files, Dr. von Borstel and colleagues found 11 cases of 5-FU overdose in the medical literature; standard supportive care was provided in each case.

The 11 cases provided a comparator to the 17 cases in which vistonuridine was successfully used. In all 11 cases in the literature, the expected outcome was death because of the severity of the overdose. In all 11 cases, death resulted despite supportive care.

A doubling of either the dose or the infusion rate . . . is likely to be fatal.

"The severity of 5-FU toxicity is a function of both absolute dose and infusion rate of a given dose. A doubling of either the dose or the infusion rate . . . is likely to be fatal, according to the published cases available for analysis," Dr. von Borstel explained to Medscape Oncology.

For each case in the study, Wellstat was contacted by physicians who had patients with 5-FU overdoses. The company obtained emergency-use investigational new-drug waivers from the US Food and Drug Administration (FDA) and immediately flew or couriered vistonuridine to the clinics.

Vistonuridine received orphan drug designation for the treatment of 5-FU overdose on May 1 from the FDA and on May 15 from the European Medicines Agency. Wellstat will continue its discussions with these agencies regarding marketing approval, said Dr. von Borstel.

Overdose Can Happen Anywhere

In the United States, about 275,000 patients a year receive 5-FU and, according to the National Institutes of Health (NIH), an estimated 3% experience a serious toxic reaction and more than 1300 patients die annually, write Dr. von Borstel and his Wellstat colleagues in their poster.

I was surprised by the NIH data on overdose and death with 5-FU.

"I was surprised by the NIH data on overdose and death with 5-FU," said Dr. McDonnell.

Nevertheless, he suggested that overdosage can happen even in the best-run oncology clinics.

"Overdose can happen anywhere but is more likely among new staff or those in training. Busyness and distractions are also contributing factors. However, knowledge deficit about how to administer a chemotherapy is one of the most common factors," said Dr. McDonnell.

Dr. McDonnell provided an example of knowledge deficit. "In certain regimens for 5-FU, the drug is given as a continuous IV for 4 to 5 days. Staff — especially inexperienced staff — may misconstrue the total dose as the daily dose and thus give an overdose," he explained, saying that lack of knowledge due to inexperience is key.

This is one of the best examples of medication error — when total cycle dose is given as a daily dose.

"This is one of the best examples of medication error — when total cycle dose is given as a daily dose," he emphasized, saying it was also one of the most dangerous.

In the vistonuridine study, most of the overdoses were due to infusion-pump errors, said Dr. von Borstel.

"Infusion-pump errors can include both human error and equipment problems, and the boundary is not always distinct. Administration of 5-FU excess in our experience has often involved pump misprogramming, resulting in administration of an intended dose at a higher-than-intended rate, such as infusion over 4 hours instead of 4 days," he said, echoing Dr. McDonnell.

Designed to Overcome Delivery Problem

Vistonuridine is specific for 5-FU and for prodrugs that are converted to 5-FU after oral administration, such as capecitabine (Xeloda) and tefafure uracil (Uftoral), said Dr. von Borstel.

"Uridine, a naturally occurring nucleoside, was known as the specific pharmacological antidote for 5-FU, but uridine itself is not adequately absorbed when given orally," he noted.

Vistonuridine was designed to overcome the uridine delivery problem; it is efficiently absorbed from the intestine into the bloodstream and rapidly converted to uridine, he explained.

Vistonuridine is the first antidote for 5-FU overdose, noted Dr. von Borstel. However, antidotes exist for a few other chemotherapy overdoses, such as leucovorin (folinic acid) for methotrexate overdose, he said.

Recognizing Overdose

5-FU toxicity takes several days to become established, so a patient may not notice anything unusual at the time of the overdose, explained Dr. von Borstel.

"Some [gastrointestinal] symptoms may appear within about 4 days. Severe toxicities may be evident in about a week, and include declines in white blood cells and, much more noticeable to patients, damage to the intestinal lining, resulting in mucositis or stomatitis, nausea, and diarrhea," he said.

Patients often receive multiple courses of 5-FU and other chemotherapy agents during treatment, so if an overdose occurs in someone who has undergone previous treatments, the toxicity of an overdose may be more severe or more rapidly apparent than in someone who has received less or no previous chemotherapy, he further explained.

The authors of the poster are all employees of Wellstat Therapeutics.

American Society of Clinical Oncology (ASCO) 45th Annual Meeting: Abstract 9616. Presented June 1, 2009.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....